Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 43, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at May 20, 2004, 10:23 PM CDT for Pecos County, Texas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2004, 10:23 PM CDT (03:23 UTC)
- Expired
- May 21, 2004, 3:00 AM CDT
- In force
- 5 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 166 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1343 J/kg
- Mixed-layer CIN
- -192 J/kg
- Mixed-layer LCL
- 1437 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 210324 FFWMAF TXC371-210800- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1023 PM CDT THU MAY 20 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTERN PECOS COUNTY IN SOUTHWEST TEXAS * UNTIL 300 AM CDT * AT 1013 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS WESTERN PECOS COUNTY...ABOUT 20 MILES SOUTHWEST OF BELDING. RADAR ESTIMATES THAT UP TO THREE INCHES WITH LOCALLY HIGHER AMOUNTS OF RAIN HAS ALREADY FALLEN OVER THIS AREA SINCE EARLIER THIS EVENING. FLASH FLOODING OF CREEKS AND STREAMS... LOW WATER CROSSINGS... NORMALLY DRY WASHES AND ARROYOS... AND LOW LYING FARMLAND IS LIKELY. FLASH FLOODING MAY ALSO OCCUR ALONG THE COYANOSA DRAW...AND ALONG U.S. HIGHWAY 67. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. IF YOU ARE IN THE WARNED AREA... MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS... CREEKS... AND OTHER LOW LYING AREAS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3078 10358 3041 10312 3070 10287 3117 10318 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 20, 9:57 PM CDT, 26 minutes earlier.
Area forecast discussion, May 20, 9:57 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 957 PM CDT THU MAY 20 2004 .UPDATE... PUBLIC PRODUCTS TO BE UPDATED SHORTLY FOR EXPIRATION OF SEVERE THUNDERSTORM WATCH 223 AT 10 PM. WITH SHOWERS AND THUNDERSTORMS PERSISTING OVER SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS...WILL KEEP CHANCE OF PRECIPITATION FROM THE BIG BEND TO SOUTHEAST NEW MEXICO UNTIL AFTER MIDNIGHT. LOSS OF HEATING SHOULD CONTINUE THE GRADUAL WEAKENING TREND...THOUGH A FEW STRONG STORMS COULD CONTINUE FOR THE NEXT HOUR OR SO...MAINLY FROM THE DAVIS MOUNTAINS EAST INTO PECOS COUNTY. STORMS NOT LIKELY TO ADVANCE MUCH FURTHER EAST DUE TO MID LEVEL THERMAL RIDGE OVER THE EASTERN PARTS OF THE FORECAST AREA. REST OF FORECAST OKAY. && .PREV DISCUSSION... LOW LEVEL MOISTURE HANGING TOUGH ACROSS WESTERN AND CENTRAL PORTIONS OF THE CWFA THIS AFTERNOON...AND SO IS THE CAP. ISOLATED CONVECTION HAS DEVELOPED OVER THE HIGHER TERRAIN OF THE SACRAMENTO AND DAVIS MOUNTAINS AND WE EXPECT CONTINUED DEVELOPMENT THROUGH THIS AFTERNOON. COLD POOLS GENERATED BY THIS CONVECTION MAY AID IN FURTHER DEVELOPMENT FROM THE SOUTHEASTERN NEW MEXICAN PLAINS SOUTH ACROSS THE UPPER TRANS PECOS AND WESTERN PERMIAN BASIN LATE THIS AFTERNOON THROUGH THIS EVENING. WE EXPECT THIS CONVECTION TO DIMINISH A FEW HOURS AFTER SUNSET. GIVEN DRY SUBCLOUD CONDITIONS AND WEAK SHEAR...THE SEVERE THREAT IS LOW (BUT NONZERO) AND WILL BE CONFINED TO MARGINALLY SEVERE HAIL AND WIND. HAVE TRENDED TOWARD A BLEND OF PERSISTENCE AND ETA MOS GUIDANCE FOR GRIDS TONIGHT. EXPECT LOW STRATUS TO REDEVELOP DURING THE EARLY MORNING HOURS OVER THE EASTERN THIRD OF THE CWFA. WINDS WILL REMAIN UP OVERNIGHT ACROSS THIS AREA AS WELL BENEATH A DEVELOPING 45KT LOW LEVEL JET. ANTICIPATING ISOLATED CONVECTIVE ACTIVITY TO BE ABLE TO PUSH FURTHER EAST INTO THE PLAINS LATE FRIDAY AND FRIDAY NIGHT AS THE WINDS ALOFT CONTINUE TO STRENGTHEN AND TURN MORE ZONAL IN CONJUNCTION WITH THE SURFACE TROUGH. BY SATURDAY A SIGNIFICANT SHORTWAVE EJECTING THROUGH THE WESTERN PLAINS AHEAD OF THE NEXT WESTERN TROUGH WILL HELP MIX THE DRYLINE FURTHER EAST INTO THE CENTRAL OR EASTERN PERMIAN BASIN. ECMWF HAS BEEN CONSISTENT IN HANGING UP THE DRY LINE ACROSS THE EASTERN BASIN AND HISTORY REASONABLE ENOUGH TO MAINTAIN LOW ORDER POPS ACROSS THIS REGION LATE SATURDAY AND SATURDAY EVENING. ANOTHER SIGNIFICANT WAVE AHEAD OF THE SECOND WESTERN TROUGH WILL MOVE ACROSS THE CENTRAL PLAINS SUNDAY. ETA AND GFS MIX THE DRY LINE EAST OF THE COUNTY WARNING AREA EXCEPT AGAIN THE ECMWF AND NOGAPS...WILL CONTINUE TO PAINT THE SILENT POP SUNDAY IN THE EAST AND LET LATER SHIFTS MONITOR. BY MONDAY THROUGH NEXT THURSDAY THE MEDIUM RANGE GUIDANCE IS IN FAIRLY REASONABLE AGREEMENT IN HOLDING THE WESTERN TROUGH AND MOISTURE FURTHER WEST. CONTINUED THE ISOLATED POPS IN THE HIGHER TERRAIN MONDAY. WITH THE TROUGH SO FAR WEST DONT THINK ANY CONVECTION THAT DOES FIRE WILL DRIFT VERY FAR INTO THE PLAINS UNLESS A DECENT SHORTWAVE TROUGH EJECTS AHEAD OF THE SECOND WESTERN TROUGH. IN ADDITION WARMING TEMPERATURES ALOFT WOULD HAVE TO BE OVERCOME EAST OF THE DRY LINE. FIRE WEATHER WILL BECOME A CONCERN ESPECIALLY WESTERN SECTIONS THIS WEEKEND AND POSSIBLY BEYOND AS THE DRYLINE MIXES EAST WITH DRYING AND BREEZY CONDITIONS IN ITS WAKE. FIRE DANGER AND FUEL MOISTURE WILL NEED TO BE MONITORED ALONG WITH RH/S AND WIND SPEEDS. && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 05
Hazardous weather outlook, May 20, 5:25 PM CDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 525 PM CDT THU MAY 20 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-210300- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 525 PM CDT (425 PM MDT) THU MAY 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING ACROSS PORTIONS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THESE THUNDERSTORMS WILL AFFECT AREAS STRETCHING FROM THE DAVIS MOUNTAINS NORTH ACROSS THE UPPER TRANS PECOS OF WEST TEXAS AND ACROSS MUCH OF SOUTHEASTERN NEW MEXICO AND THE WESTERN PERMIAN BASIN OF WEST TEXAS. SOME OF THESE STORMS COULD BECOME SEVERE AND WILL BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS AND WINDS IN EXCESS OF 60 MPH. DEADLY CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE IN AND NEAR ANY THUNDERSTORM. THESE STORMS ARE EXPECTED TO DIMINISH WITHIN A FEW HOURS AFTER SUNSET. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED WEST OF A SEMINOLE... ODESSA...TO BAKERSFIELD LINE BEFORE 1000 PM CDT...900 PM MDT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.
In the hours before
Special weather statement, May 20, 4:43 PM CDT, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 443 PM CDT THU MAY 20 2004 NMZ027>029-033-034-TXZ045-050-057>061-067-068-074-075-258-210300- ANDREWS-CENTRAL LEA COUNTY-CRANE-DAVIS/APACHE MOUNTAINS AREA-ECTOR- EDDY COUNTY PLAINS-GAINES-GUADALUPE MOUNTAINS- GUADALUPE MOUNTAINS OF EDDY COUNTY-LOVING-NORTHERN LEA COUNTY-PECOS- REEVES COUNTY AND UPPER TRANS PECOS-SOUTHERN LEA COUNTY- VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 443 PM CDT (343 PM MDT) THU MAY 20 2004 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED SEVERE THUNDERSTORM WATCH #223 UNTIL 1000 PM CDT (900 PM MDT) FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... CRANE...CULBERSON...ECTOR...GAINES...JEFF DAVIS...LOVING...PECOS... REEVES...WARD...AND WINKLER. IN SOUTHEASTERN NEW MEXICO... EDDY AND LEA. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
Local storm report, May 20, 10:21 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1021 PM CDT THU MAY 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL LOVING 32.29N 104.10W
05/20/2004 1.00 INCH EDDY NM LAW ENFORCEMENT
0652 PM HAIL 7 SE CARLSBAD 32.40N 104.24W
05/20/2004 1.00 INCH EDDY NM LAW ENFORCEMENT
0655 PM HAIL 10 SE CARLSBAD 32.30N 104.12W
05/20/2004 0.88 INCH EDDY NM PUBLIC
0700 PM TSTM WND DMG 5 SE CARLSBAD 32.35N 104.18W
05/20/2004 EDDY NM PUBLIC
TELEPHONE LINES DOWN
0730 PM HAIL 20 NE CARLSBAD 32.61N 103.99W
05/20/2004 0.88 INCH EDDY NM PUBLIC
0741 PM HAIL 17 NE CARLSBAD 32.58N 104.03W
05/20/2004 1.00 INCH EDDY NM PUBLIC
&&The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:08 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| May 20, 7:36 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 54 min |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.